Illinois, 2004

Flash Flood in Illinois, May 22, 2004

May 22, 2004 · NWS LOT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 22, 2:30 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, May 22, 2:30 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT SAT MAY 22 2004

.DISCUSSION FOR THE AFTERNOON ZONES/GRIDS:

THE WARM FRONT WILL CONTINUE TO MOVE NORTH. THERE IS A RATHER LARGE MESOHIGH
OVER NORTHWEST ILLINOIS. THIS WILL INHIBIT SOME CONVECTION FOR THE EARLY PART
OF EVENING. STRONG SOUTH FLOW CONTINUES. SO WE EXPECT MORE THUNDERSTORMS LATER
TONIGHT WILL LEAVE LIKELY IN THE FORECAST THROUGH MIDNIGHT. ALSO WILL KEEP A
FLOOD WATCH UNTIL MIDNIGHT. THAT IS BECAUSE OF THE SATURATED GROUND AND THE
LIKELIHOOD OF MORE THUNDERSTORMS TONIGHT.

THE CYCLONE IS FORECAST TO MOVE FROM WESTERN KANSAS THROUGH CENTRAL
IOWA AND INTO NORTHEAST WISCONSIN BY MIDNIGHT MONDAY MORNING. WE USED
THE ETA AND MESOETA MODEL FOR MOVEMENT OF THE CYCLONE. WILL KEEP SHOWERS
AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY AND SUNDAY NIGHT. THE
500 MB PROFILER SHOWS THE WAVE OVER COLORADO AT 20 UTC. THERE IS A 55 KNOT
WIND MOVING IN NEW MEXICO. SO THE UPPER AIR SUPPORT IS THERE FOR
CYCLOGENESIS. AS THE CYCLONE DEVELOPS THERE WILL BE STRONG WINDS
AND UNSTABLE AIR.

BY MONDAY...THE FRONT WILL BE PAST AND THE PRECIPITATION WILL BE OVER.
ANOTHER 500 MB WAVE MOVES INTO MINNESOTA MONDAY NIGHT. WILL LEAVE A
CHANCE OF THUNDERSTORMS FOR MONDAY NIGHT. WHW

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

CONVECTION ASSOCIATED WITH OVERNIGHT MCS ACROSS IA BEGINNING TO
INTENSIFY. MOST OF THUNDER APPEARS TO BE CONCENTRATED SOUTH OF MOST
OF IL TERMINALS AND WILL CARRY TEMPO GROUP JUST OVER NEXT FEW HOURS
BEFORE MCS EXITS THE AREA. ANOTHER ROUND OF THUNDERSTORMS EXPECTED
TONIGHT AS AIR MASS RECOVERS IN WAKE OF AFTERNOON MCS. LOW LEVEL
BOUNDARY WILL REMAIN DRAPED RIGHT ACROSS NORTHERN PORTION OF CWA
TONIGHT WITH WEAK UPPER DISTURBANCES EXPECTED TO INTERACT WITH THIS
BOUNDARY. WILL CARRY MENTION OF TSRA FROM 00Z TO 03Z. BOUNDARY
SHOULD LIFT INTO SOUTHERN/CENTRAL WISCONSIN OVERNIGHT INTO SUNDAY
MORNING WITH INDICATIONS OF MID LEVEL DRY SLOT ADVECTING INTO CWA
TOMORROW AFTERNOON. WINDS SHOULD BECOME SOUTHEAST IN VICINITY OF
BOUNDARY TONIGHT BECOMING WEST/SOUTHWEST TOMORROW AFTERNOON IN WARM
SECTOR.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 06Z SUN FOR WINNEBAGO...BOONE...MCHENRY...
     LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 22, 3:00 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT SAT MAY 22 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-231100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
400 PM CDT SAT MAY 22 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT...

A FLOOD WATCH IS IN EFFECT FOR TONIGHT TIL MIDNIGHT FOR...
BOONE...COOK...DE KALB...DUPAGE...KANE...LAKE...LEE...MCHENRY...OGLE
AND WINNEBAGO.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER TONIGHT. THE AIR
WILL BECOME MORE UNSTABLE AS SOUTH WINDS BRING MOISTURE FROM THE
GULF OF MEXICO. SEVERAL WEAK UPPER AIR DISTURBANCES WILL MOVE THROUGH
TONIGHT AND INITIATE THE THUNDERSTORMS. THE THUNDERSTORM THAT MAY
FORM MAY PRODUCE VERY HEAVY RAINFALL...HAIL AND DAMAGING WIND.
SOME LOCALIZE FLOODING MAY OCCUR IN THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A COLD
FRONT MOVES THROUGH THE REGION.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO EARLY TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-231100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
430 PM CDT SAT MAY 22 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE AIR
WILL BECOME MORE UNSTABLE AS SOUTH WINDS BRING MOISTURE FROM THE
GULF OF MEXICO. SEVERAL WEAK UPPER AIR DISTURBANCES WILL MOVE THROUGH
TONIGHT AND INITIATE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A COLD
FRONT MOVES THROUGH LATE IN THE DAY.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO EARLY TUESDAY
MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Special weather statement, May 22, 1:41 PM CST, 5 hours 51 minutes before
ILZ023-ILZ033-ILZ039-INZ001-INZ002-INZ010-INZ011-INZ019-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
241 PM CDT SAT MAY 22 2004

ILZ023-033-039-INZ001-002-222300-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 247. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
FORD...IROQUOIS...KANKAKEE...

IN INDIANA:
LAKE IN...PORTER...

THIS INCLUDES THE CITIES OF...GARY...GIBSON CITY...KANKAKEE...
VALPARAISO...WATSEKA...

INZ010-011-019-222300-
SEVERE THUNDERSTORM WATCH 247 REMAINS VALID UNTIL 600 PM CDT
(600 PM EST) SATURDAY FOR THE FOLLOWING COUNTIES:

IN INDIANA:
BENTON...JASPER...NEWTON...

THIS INCLUDES THE CITIES OF...FOWLER...MOROCCO...RENSSELAER...
Special weather statement, May 22, 2:22 PM CST, 5 hours 10 minutes before
INZ010-INZ011-INZ019-222045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
322 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 247. COUNTIES CLEARED INCLUDE:

IN INDIANA:
BENTON...JASPER...NEWTON...

THIS INCLUDES THE CITIES OF...FOWLER...MOROCCO...RENSSELAER...
Local storm report, May 22, 3:11 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
411 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            LAKE ZURICH             42.19N 88.09W
05/22/2004                   LAKE               IL   LAW ENFORCEMENT

            13 INTERSECTIONS FLOODED AND CLOSED. FLOOD WATERS AS HIGH
            AS CAR WINDOWS IN SOME AREAS. GROUND LEVEL BUSINESSES
            FLOODED.

0157 AM     FLOOD            CRYSTAL LAKE            42.23N 88.33W
05/22/2004                   MCHENRY            IL   TRAINED SPOTTER

            MINOR STREET FLOODING.

0155 AM     MARINE TSTM WIND CHICAGO                 41.88N 87.63W
05/22/2004  41 MPH           COOK               IL   C-MAN STATION

            THE HARRISON CRIB RECORDED A GUST TO 41 MPH.

0125 AM     FLOOD            LAKE ZURICH             42.19N 88.09W
05/22/2004                   LAKE               IL   LAW ENFORCEMENT

            HEAVY STREET FLOODING. VIADUCT ON ROUTE 12 IMPASSABLE.
            ROUTE 22 AND MIONSKI ROAD FLOODED AND IMPASSABLE. SOME
            BASEMENT FLOODING ALSO REPORTED.

0120 AM     TSTM WND DMG     BULL VALLEY             42.31N 88.35W
05/22/2004                   MCHENRY            IL   LAW ENFORCEMENT

            TREE DOWN.

1235 AM     HAIL             CRYSTAL LAKE            42.23N 88.33W
05/22/2004  0.88 INCH        MCHENRY            IL   TRAINED SPOTTER

            REPORTED AT AMBERWOOD AND BENNINGTON DRIVE.

1158 PM     TSTM WND DMG     WAUCONDA                42.27N 88.14W
05/21/2004                   LAKE               IL   EMERGENCY MNGR

            POWER LINES AND NUMEROUS TREES DOWN.

0939 PM     HAIL             NAPERVILLE              41.76N 88.15W
05/21/2004  1.00 INCH        DUPAGE             IL   EMERGENCY MNGR

            ROUTE 59 AND 83RD STREET.

0907 PM     HAIL             BARTLETT                41.98N 88.21W
05/21/2004  1.00 INCH        DUPAGE             IL   PUBLIC

0828 PM     FLOOD            STREAMWOOD              42.02N 88.17W
05/21/2004                   COOK               IL   PUBLIC

            WATER COVERING WOODLAWN HEIGHTS AND PARK ROADS.

0805 PM     HAIL             BARTLETT                41.98N 88.21W
05/21/2004  0.75 INCH        DUPAGE             IL   PUBLIC

0750 PM     TSTM WND DMG     GENEVA                  41.88N 88.31W
05/21/2004                   KANE               IL   PUBLIC

            LARGE LIMBS DOWN.

0747 PM     HAIL             DIXON                   41.85N 89.48W
05/21/2004  1.00 INCH        LEE                IL   EMERGENCY MNGR

0741 PM     HAIL             DIXON                   41.85N 89.48W
05/21/2004  0.88 INCH        LEE                IL   PUBLIC

0720 PM     MARINE TSTM WIND CHICAGO                 41.88N 87.63W
05/21/2004  49 MPH           COOK               IL   C-MAN STATION

            THE HARRISON CRIB MEASURED A WIND GUST TO 49 MPH.

0701 PM     HAIL             SYCAMORE                41.98N 88.70W
05/21/2004  0.75 INCH        DE KALB            IL   PUBLIC

&&
Special weather statement, May 22, 6:55 PM CST, 37 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-230150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
755 PM CDT SAT MAY 22 2004

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR
ALL OF NORTHERN ILLINIOS. THE WATCH AREA INCLUDES
CHICAGO...ROCKFORD...PONTIAC AND LASALLE.

A FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY FOR
WINNEBAGO...BOONE...MCHENRY...LAKE...LEE...OGLE..DEKALB...KANE...DUPAGE AND COOK COUNTIES.
Special weather statement, May 22, 7:02 PM CST, 30 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-230150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
802 PM CDT SAT MAY 22 2004

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR
ALL OF NORTHERN ILLINIOS. THE WATCH AREA INCLUDES
CHICAGO...ROCKFORD...PONTIAC AND LASALLE.

A FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY FOR
WINNEBAGO...BOONE...MCHENRY...LAKE...LEE...OGLE..DEKALB...KANE...
DUPAGE AND COOK COUNTIES.
Special weather statement, May 22, 7:09 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
809 PM CDT SAT MAY 22 2004

ILZ003>006-008-010>014-019>023-032-033-039-230500-
BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-KANE-KANKAKEE-
KENDALL-LA SALLE-LAKE-LEE-LIVINGSTON-MCHENRY-OGLE-WILL-WINNEBAGO-
809 PM CDT SAT MAY 22 2004

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR ALL OF NORTHERN ILLINOIS. THE WATCH AREA INCLUDES CHICAGO...
ROCKFORD...PONTIAC AND LASALLE.

A FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR WINNEBAGO...BOONE...MCHENRY...LAKE...LEE...OGLE...DEKALB...
KANE...DUPAGE AND COOK COUNTIES IN ILLINOIS.
.

The radar

The Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cook

When
May 22, 7:32 PM CST to 8:30 PM CST
Where
Cook County, South Portion
Reported by
GENERAL PUBLIC
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Several viaducts on the south side of Chicago were flooded. Street flooding occurred in Alsip where one and a half inches of rain fell in an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397051.